Sinemet switch off

I was Dx with pd 3 years ago and on Sinemet 3x a day. I am a follower of John Pepper's fast walking and walk 2 or 3 days a week. Normally, I go to gym or take fast walking one or two hours after taking Sinemet. I usually walk about 4.5 km in 55 minutes. The first 1.5 km, I am walking normal with slight limping on my left leg which is my weaker part of the body. Then, my left leg starts dropping slowly for about 2 km and gain strength again but not fully charged for the remaining walk. Last week, after 30 minutes of having Sinemet, I started walking and found that first 3 and half km was amazingly good. Then, all of a sudden without any sign, my left leg dropped and started shuffling. It was like switching off instantly. I wonder why? Has anyone experience this?

6 Replies

oldestnewest
  • I'm now nearly 12 years post-diagnosis, and my walking is still good, 6km per hour. But, my upper body is less good and I experience sudden "offs". For instance, I will go from normal typing to very slow in just a few minutes.

    The best way to explain it is in terms of the pharmacokinetics (what the body does to the drug) and the pharmacodynamics (what the drug does to the body) of levodopa (taken with carbidopa). The time to maximum concentration is about 60 minutes and the half-life is about 90 minutes. These values vary from person to person and from time to time depending on, for instance, protein competition and gastric emptying. In the early years of the disease there is also a lot of endogenous (local, natural) production and storage of dopamine, which smooth out dopamine levels, but as the disease progresses we rely more on exogenous (supplied, e.g. by drug) levodopa.

    Then throw into the model a threshold below which you are "off" and above which you are "on", and the scene is set for dramatic changes.

    John

  • John,

    You are "right on the money".

    Mike

    PwP w/ PhD

  • Thanks for your explanation.

  • Great reply. Printing for my husband who is 23 years since first symptoms, 17th year since diagnosis. Also has Post Polio Syndrome and left leg paralysis and calliper wearer who has fallen and done too much shoulder damage to still wear calliper so uses electric wheelchair. Strict medication and food time schedule that has worked for about 12 years now, although timings have been changed with medication but the at least and hour either side of anything with dopamine in it has worked well. At the moment we were wondering why afternoons not doing as good as before and I found out that he is sneaking snacko's... and eating them too near to medication times, like at the same time this morning. So am going to try and see if we can keep his snackos at least an hour away too. Thanks for the info as confirmed what happened hour and a half ago.

  • Hello yes my husband has this issue, he gos pretty good in the morning but after 1:00 pm he is done it's like his leg is not a part of his body. He takes senamate four times a day.

  • Did he try coconut oil?

You may also like...